Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Gaylord, MI

August 9, 2001Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2001, 5:48 PM EDT for Oscoda County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 5:48 PM EDT (21:48 UTC)
Expired
Aug 9, 2001, 6:30 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Oscoda County, MI

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:05 PM EDTThunderstorm Wind 50 EMio, MI2 trees down on road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS53 KAPX 092149
SVRAPN
MIC135-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LUZERNE...OR ABOUT 11
  MILES NORTHEAST OF ROSCOMMON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  LUZERNE AROUND 605 PM EDT.
  MACK LAKE...MIO...AROUND 630 PM EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:35 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 4:35 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT WED AUG 8 2001

ONGOING SEVERE WEATHER ACROSS THE REGION IS THE PRIMARY SHORT-TERM
FOCUS. SQUALL-LINE CONVECTION CONTINUES TO BLOSSOM ACROSS ERN
UPR/NRN LWR MI...WITH SVR TSTM WATCHES IN EFFECT ACROSS THE ENTIRE
REGION THIS EVENING. INSTABILITY WILL REMAIN HIGH AHEAD OF THE
FRONT...WITH 3000-3500 J/KG STILL PRESENT EARLY THIS
EVENING. VERTICAL WIND SHEAR PROFILES REMAIN UNIDIRECTIONAL...WITH
700/500 MB WINDS INCREASING TO 40KTS (COINCIDING WITH DRY AIR
ADVECTION). PARAMETERS CONTINUE TO SUPPORT BOWING SEGMENTS WITH
(THUS) DAMAGING STRAIGHT-LINE WINDS AS THE MAIN SEVERE WEATHER
THREAT.

FOLLOWING THE CONVECTION THIS EVENING...ETA/AVN AGAIN REMAIN IN GOOD
ACCORD WITH RESPECT TO TIMING THE FRONT EAST OF THE REGION. HAVE
CONTINUED WITH THE DECREASING CLOUDS/COOLER TEMPS OVERNIGHT. DO NOT
ANTICIPATE FOG TO BE MUCH OF A THREAT (EVEN IN ERN COUNTIES...WHERE
THE RAIN/FRONT WILL PASS THROUGH LAST)...AS THE DEGREE OF COLD
ADVECTION AT LOW LEVELS (THROUGH 800 MB) MAINTAINS A WELL-MIXED
BOUNDARY LAYER WHICH WOULD SUPPORT DRIER AIR WORKING INTO THE
SURFACE LAYER.

FORECAST FOR FRI/SAT BASICALLY REMAINS UNCHANGED...WITH DRY WEATHER/
SEASONABLE TEMPS TO DOMINATE AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

EXTENDED DISCUSSION...MRF CONTINUES TO TREND THE HUDSON BAY UPPER
LOW FARTHER NORTH SUNDAY...WITH A MORE ZONAL PATTERN (WEAKER TROUGH)
ACROSS MI SOUTH OF THE LOW. ECMWF AND CANADIAN RUNS SHOW SIMILAR
PROJECTIONS. FOR NOW WILL CONTINUE WITH THE CHANCE OF SHOWERS ON
SUNDAY...ALBEIT THE PROSPECTS AT THIS POINT APPEARS RATHER SLIM
(BOTH AREAL/TEMPORAL COVERAGE LOW) GIVEN THE LACK OF DYNAMICAL
FORCING/FRONTAL CONVERGENCE. OTHERWISE...HIGH PRESSURE/SEASONABLE
TEMPS WILL AGAIN ESTABLISH BEHIND THE WEAK FRONT MON AND TUE (THOUGH
WITH TEMPS NOT AS COOL AS WITH PRIOR PROJECTIONS WITH THE UPPER LOW/
COLD CORE NOW DEPICTED FARTHER NORTH). RETURN S/SW FLOW BEHIND THE
HIGH WILL ALLOW FOR A LITTLE WARMER CONDITIONS ON WED...WITH THE
NEXT SHORTWAVE TROUGH (CHANCE OF RAIN) SLATED TO MOVE THROUGH ON
THU/FRI PER THE MRF.

.APX...NONE.

HURLEY

In the hours before

Special weather statement, Aug 9, 11:48 AM EDT, 6 hours before
MIZ008-015>036-041-042-100400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1148 AM EDT THU AUG 9 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND THIS EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT SOUTH OF THE STRAITS OF
  MACKINAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER WILL
  DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS EASTERN UPPER
  MICHIGAN THIS AFTERNOON AND WILL MOVE SOUTHEAST ACROSS NORTHERN
  LOWER MICHIGAN THROUGH THIS EVENING.

* TIME OF SEVERE WEATHER THREAT...2 PM TO 6 PM ACROSS EASTERN UPPER
  MICHIGAN...4 PM TO 9 PM ACROSS NORTHERN LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

EME
Special weather statement, Aug 9, 1:25 PM EDT, 4 hours 23 minutes before
MIZ008-015>029-031>034-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
     TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
     KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
     AND BENZIE

IN EASTERN UPPER MICHIGAN
     MACKINAC AND CHIPPEWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 9, 4:25 PM EDT, 1 hour 23 minutes before
MIZ030-035-036-041-042-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:13 PM EDTSevere Thunderstorm WarningAPXChippewa32 min
Aug 9, 4:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee56 min
Aug 9, 4:28 PM EDTSevere Thunderstorm WarningAPXLeelanau47 min
Aug 9, 5:04 PM EDTSevere Thunderstorm WarningAPXAntrim41 min
Aug 9, 5:05 PM EDTSevere Thunderstorm WarningAPXWexford40 min
Aug 9, 5:12 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska48 min
Aug 9, 5:22 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego53 min
Aug 9, 6:20 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon70 min
Aug 9, 6:25 PM EDTSevere Thunderstorm WarningAPXMontmorency35 min
Aug 9, 6:30 PM EDTSevere Thunderstorm WarningAPXGladwin60 min
Aug 9, 6:45 PM EDTSevere Thunderstorm WarningAPXIosco45 min
Aug 9, 6:55 PM EDTSevere Thunderstorm WarningAPXArenac65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.